Alert archive / Georgia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 34, NWS Atlanta, GA

February 28, 20244 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Feb 28, 2024, 5:01 PM EST for 4 counties in Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2024, 5:01 PM EST (22:01 UTC)
Expired
Feb 28, 2024, 5:45 PM EST
In force
44 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, GA, Taliaferro County, GA, Warren County, GA, Wilkes County, GA

The radar

The Robins AFB radar (KJGX), 124 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WUUS52 KFFC 282201
SVRFFC
GAC133-265-301-317-282245-
/O.NEW.KFFC.SV.W.0034.240228T2201Z-240228T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
501 PM EST Wed Feb 28 2024

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Warren County in east central Georgia...
  East central Greene County in east central Georgia...
  Taliaferro County in east central Georgia...
  Wilkes County in east central Georgia...

* Until 545 PM EST.

* At 501 PM EST, severe thunderstorms were located along a line
  extending from Chennault to near Carters Grove to near Greensboro,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Washington, Greensboro, Warrenton, Crawfordville, Union Point,
  Tignall, White Plains, Siloam, Norwood, Rayle, Sharon, Camak,
  Delhi, Veazey, Holliday Park, Newtown, Danburg, Mesena, Lyneville,
  and Carters Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3366 8251 3364 8256 3365 8258 3363 8258
      3361 8265 3341 8255 3336 8255 3341 8282
      3344 8285 3345 8303 3350 8328 3354 8327
      3369 8300 3398 8267 3398 8265 3386 8261
      3387 8257 3383 8260 3380 8258 3364 8248
TIME...MOT...LOC 2201Z 275DEG 44KT 3391 8262 3371 8290 3354 8321 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 1:39 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Feb 28, 1:39 PM EST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
139 PM EST Wed Feb 28 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Thursday)
Issued at 113 PM EST Wed Feb 28 2024

At a glance:

    - Wind Advisory in effect until midnight tonight for gusts to 35
    to 40 MPH areawide, higher gusts possible above 2000ft

    -  Showers and isolated thunderstorms this afternoon and evening
    ahead of approaching cold front

A cold front riding the leading edge of a mid-level trough will be
making its way through north and central Georgia this evening and
overnight. A narrow band of showers and embedded thunderstorms
associated with the pre-frontal trough will move southeastward
across the forecast area until just after sunset today. A
Marginal (1/5) Risk is in effect for portions of north and north
central Georgia, with surface-based instability currently progged
to be meager at best, on the order of 200-500 J/kg; additionally,
the 28/12Z sounding from this morning analyzed an impressive
capping inversion at 850 mb (~200 J/kg CIN). That said, cannot
rule out an isolated strong to severe storm for areas north of
I-20, with the primary concern being a sporadic gust to 60-65mph.
Best chances for any marginally severe impacts will be along
surges and breaks in the convective line. Even in the absence of
thunder, any showers will be quite gusty this afternoon as they
mix elevated winds aloft down to the surface (50+ kts/57+ mph at
850mb). A Wind Advisory is in effect for all 96 of our counties to
account for the potential to see gusts to 35-40 mph
-- and perhaps higher at times -- through midnight tonight.

A brief reprieve from active weather to follow tomorrow, with
surface high pressure filling in in the wake of the front. As the
center of this high slides across the mid-Atlantic, easterly flow
and in-situ wedging looks to develop, which will prevent us from
clearing out as meaningfully as we tend to do post-FROPA. Despite a
shift to more moist E/NE surface winds, the potential is there for a
marginal Fire Danger day. Will need to monitor dewpoint trends.

Rapid cooling will occur once the narrow convective band passes
through. Highs this afternoon are forecast to surge into the mid-70s
to lower-80s (10-17 degrees above average for late February).
Despite that, areas along and north of I-85 look to be in just the
upper-30s to lower-50s by 7PM -- a nearly 30 degree swing in just a
few hours. Lows tonight will be demarcated by frontal progression,
in the 30s north of a line extending from Columbus to Macon, and in
the 40s to the south. On Thursday, highs will top out in the 50s to
lower-60s, tamped down by the cooler airmass.

96

&&

.LONG TERM...
(Friday morning through next Tuesday)
Issued at 113 PM EST Wed Feb 28 2024

At a glance:

-A wet pattern is expected through the long term.

-A low out of the gulf this expected to bring anywhere from a
quarter of an inch to an inch of rain to the CWA.

-A chance for wetting rain is possible every day in the long term
thanks to a series of stalled fronts across the SE.

Beginning Friday evening our rain chances pick up as a shortwave
moves through the weak upper level flow. An emerging low pressure
from the gulf and subsequent stalled front across the SE will bring
us an inch or less of rain between Friday and Saturday with the
highest values being confined to NE Georgia. Thunderstorms are
possible with this system, especially Saturday afternoon favoring
Central GA where instability is likely to be at least marginal.

Unsettled weather remains in the grids, but significant rainfall
totals are not expected and at this time flooding doesn't remain
much of a concern for the area. High temps are expected to dip into
the low 60s to mid 50s on Friday and Saturday but will rebound into
the 60s and low 70s come monday. Overnight lows will be in the 40s
and 50s aided by the abundant moisture we expect to stick around.
Might be a good week to keep the rain jacket handy.

Vaughn

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM EST Wed Feb 28 2024

Primarily low-VFR to MVFR conds to continue thru 23-00Z, with
fairly quick improvements behind pcpn. Narrow band of
SHRA/embedded TSRA to impact metro TAF sites between 19-23Z.
Cannot rule out a brief pd of IFR and MVFR vsbys as the line
passes. Winds initially out of WSW/SW will shift to the WNW/NW
between 21-22Z, and remain sustained at 10-20kts with gusts to
30-35kts. Gradual slackening overnight to 7-12kts, then a shift to
the NE by 14-15Z.

//ATL Confidence...18Z Update...
Medium confidence precip evolution.
High confidence all other elements.

96

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          35  57  39  47 /  20   0  60  90
Atlanta         36  57  41  48 /  10   0  60  90
Blairsville     28  54  34  47 /   0   0  50  90
Cartersville    31  56  39  49 /   0   0  60  90
Columbus        41  62  45  57 /  20   0  60  90
Gainesville     35  55  39  46 /  10   0  50  90
Macon           42  61  44  55 /  30   0  60  90
Rome            30  56  39  50 /  10   0  50  90
Peachtree City  35  58  41  50 /  10   0  70  90
Vidalia         46  61  47  63 /  50   0  30  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until midnight EST tonight for GAZ001>009-011>016-
019>025-027-030>039-041>062-066>076-078>086-089>098-102>113.

&&

SHORT TERM...96
LONG TERM....Vaughn
AVIATION...96
Hazardous weather outlook, Feb 28, 9:09 AM EST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
909 AM EST Wed Feb 28 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291415-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
909 AM EST Wed Feb 28 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A narrow line of showers and possibly embedded thunderstorms will
accompany a strong cold front moving through this afternoon and
evening. Brief, heavy rainfall and strong wind gusts are possible.

A Wind Advisory is in effect for much of north and central
Georgia tonight through Wednesday evening. Winds at 15-25 mph with
gusts up to 45 mph are expected. Higher wind gusts are possible
with rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Waves of rainfall, with a slight chance for thunderstorms, are
expected Friday through early next week. No severe weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Special weather statement, Feb 28, 4:34 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
434 PM EST Wed Feb 28 2024

GAZ048-056>059-068-070-282200-
Butts GA-Lamar GA-Jasper GA-Spalding GA-Newton GA-Pike GA-Henry GA-
434 PM EST Wed Feb 28 2024

...Strong thunderstorms will impact portions of Spalding, Pike,
southern Henry, Butts, west central Jasper, south central Newton and
northern Lamar Counties through 500 PM EST...

At 434 PM EST, a line of strong thunderstorms was along a line
extending from near Ola to Zetella to near Gay, and moving east at 45
mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Griffin, McDonough, Barnesville, Jackson, Zebulon, Hampton, Locust
Grove, Flovilla, Milner, Jenkinsburg, Williamson, Orchard Hill,
Meansville, Sunny Side, Aldora, East Griffin, Stewart, Concord,
Blacksville, and Turtle Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3320 8450 3326 8445 3326 8443 3328 8443
      3341 8421 3347 8404 3340 8362 3320 8401
      3320 8404 3317 8404 3303 8419 3308 8452
      3309 8451 3309 8453
TIME...MOT...LOC 2134Z 279DEG 40KT 3340 8406 3326 8438 3306 8461

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Feb 28, 4:35 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
435 PM EST Wed Feb 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     Non-Tstm Wnd Gst 2 S Gainesville         34.27N 83.83W
02/28/2024  M56 MPH          Hall               GA   ASOS

            ASOS station KGVL Gainesville.

0338 PM     Non-Tstm Wnd Gst 1 WSW Hartsfield-Jackso 33.63N 84.45W
02/28/2024  M56 MPH          Clayton            GA   ASOS

            ASOS station KATL Atlanta.

0300 PM     Non-Tstm Wnd Gst 2 ENE Cumming           34.22N 84.11W
02/28/2024  M54 MPH          Forsyth            GA   Mesonet

            Mesonet station 0637W 2.2 NE Cumming
            (WEATHERSTEM).

0220 PM     Non-Tstm Wnd Gst Dahlonega               34.53N 83.99W
02/28/2024  M53 MPH          Lumpkin            GA   Mesonet

            Mesonet station 0634W Dahlonega
            (WEATHERSTEM).

0411 PM     Non-Tstm Wnd Gst 4 NNW Senoia            33.35N 84.57W
02/28/2024  M52 MPH          Fayette            GA   ASOS

            ASOS station KFFC Peachtree City.

&&
Local storm report, Feb 28, 4:38 PM EST, 23 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Peachtree City GA
438 PM EST Wed Feb 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     Tstm Wnd Gst     2 S Gainesville         34.27N 83.83W
02/28/2024  M56 MPH          Hall               GA   ASOS

            ASOS station KGVL Gainesville.

0338 PM     Tstm Wnd Gst     1 WSW Hartsfield-Jackso 33.63N 84.45W
02/28/2024  M56 MPH          Clayton            GA   ASOS

            ASOS station KATL Atlanta.

0300 PM     Tstm Wnd Gst     2 ENE Cumming           34.22N 84.11W
02/28/2024  M54 MPH          Forsyth            GA   Mesonet

            Mesonet station 0637W 2.2 NE Cumming
            (WEATHERSTEM).

0220 PM     Tstm Wnd Gst     Dahlonega               34.53N 83.99W
02/28/2024  M53 MPH          Lumpkin            GA   Mesonet

            Mesonet station 0634W Dahlonega
            (WEATHERSTEM).

0411 PM     Tstm Wnd Gst     4 NNW Senoia            33.35N 84.57W
02/28/2024  M52 MPH          Fayette            GA   ASOS

            ASOS station KFFC Peachtree City.

&&
Local storm report, Feb 28, 4:40 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
440 PM EST Wed Feb 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     Tstm Wnd Dmg     2 N Talmo               34.22N 83.72W
02/28/2024                   Hall               GA   Public

            A few small trees downed near Blackstock Rd.

&&

SN
Local storm report, Feb 28, 4:41 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
441 PM EST Wed Feb 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Tstm Wnd Dmg     1 N Free Home           34.25N 84.29W
02/28/2024                   Cherokee           GA   Emergency Mngr

            Tree down along Ball Ground Road just south
            of George McClure Lane.

&&
Local storm report, Feb 28, 4:57 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
457 PM EST Wed Feb 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     Tstm Wnd Dmg     2 NNW Thomas Crossroads 33.44N 84.70W
02/28/2024                   Coweta             GA   Dept of Highways

            report of a tree downed along I85 near the
            Sharpsburg-McCollum Rd exit.

&&

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 11:32 AM ESTSpecial Weather StatementFFCCatoosa, Dade, Walker28 min
Feb 28, 12:04 PM ESTSpecial Weather StatementFFCCatoosa26 min
Feb 28, 12:05 PM ESTSevere Thunderstorm WarningFFCChattooga, Dade, Floyd, Gordon, Walker, Whitfield25 min
Feb 28, 12:26 PM ESTSpecial Weather StatementFFCChattooga, Gordon, Murray, Whitfield34 min
Feb 28, 12:52 PM ESTSpecial Weather StatementFFCChattooga, Floyd23 min
Feb 28, 12:56 PM ESTSpecial Weather StatementFFCGilmer34 min
Feb 28, 1:14 PM ESTSpecial Weather StatementFFCFloyd, Gordon31 min
Feb 28, 1:30 PM ESTSpecial Weather StatementFFCLumpkin, Union30 min
Feb 28, 1:45 PM ESTSpecial Weather StatementFFCCherokee, Dawson, Pickens30 min
Feb 28, 1:46 PM ESTSpecial Weather StatementFFCBartow, Polk29 min
Feb 28, 1:55 PM ESTSpecial Weather StatementFFCHaralson35 min
Feb 28, 2:15 PM ESTSpecial Weather StatementFFCCherokee, Paulding30 min
Feb 28, 2:31 PM ESTSevere Thunderstorm WarningFFCCherokee, Dawson, Forsyth29 min
Feb 28, 2:35 PM ESTSevere Thunderstorm WarningFFCCarroll, Cobb, Douglas, Haralson, Paulding25 min
Feb 28, 2:44 PM ESTSpecial Weather StatementFFCCobb31 min
Feb 28, 2:51 PM ESTSevere Thunderstorm WarningFFCBanks, Dawson, Forsyth, Gwinnett, Hall, Jackson24 min
Feb 28, 2:58 PM ESTSevere Thunderstorm WarningFFCCobb, DeKalb, Douglas, Fulton, Gwinnett, Paulding32 min
Feb 28, 3:00 PM ESTSpecial Weather StatementFFCCarroll, Heard30 min
Feb 28, 3:08 PM ESTSpecial Weather StatementFFCGwinnett37 min
Feb 28, 3:13 PM ESTSevere Thunderstorm WarningFFCBanks, Barrow, Forsyth, Fulton, Gwinnett, Hall and 2 more32 min
Feb 28, 3:21 PM ESTSevere Thunderstorm WarningFFCCarroll, Coweta, Fayette, Fulton, Heard, Troup39 min
Feb 28, 3:21 PM ESTSevere Thunderstorm WarningFFCCarroll, Coweta, Fayette, Fulton, Heard, Troup39 min
Feb 28, 3:26 PM ESTSevere Thunderstorm WarningFFCClayton, DeKalb, Douglas, Fulton, Gwinnett, Henry and 3 more49 min
Feb 28, 3:41 PM ESTSevere Thunderstorm Warning Considerable damage threatFFCBarrow, Clarke, Gwinnett, Jackson, Morgan, Newton and 4 more49 min
Feb 28, 3:47 PM ESTSevere Thunderstorm WarningFFCClarke, Jackson, Madison, Oglethorpe43 min
Feb 28, 3:55 PM ESTSevere Thunderstorm WarningFFCButts, Clayton, Coweta, Fayette, Heard, Henry and 4 more50 min
Feb 28, 4:12 PM ESTSevere Thunderstorm WarningFFCButts, Henry, Jasper, Morgan, Newton, Rockdale and 1 more48 min
Feb 28, 4:25 PM ESTSevere Thunderstorm WarningFFCClarke, Greene, Morgan, Oconee, Oglethorpe, Taliaferro and 1 more50 min
Feb 28, 4:34 PM ESTSpecial Weather StatementFFCButts, Lamar, Pike, Spalding26 min
Feb 28, 4:46 PM ESTSevere Thunderstorm WarningFFCGreene, Hancock, Jasper, Morgan, Putnam, Taliaferro21 min
Feb 28, 5:05 PM ESTSpecial Weather StatementFFCPutnam25 min
Feb 28, 5:45 PM ESTSpecial Weather StatementFFCWarren30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.